Thursday, October 02, 2014

Follow us:
News 14 Carolina is on Facebook Follow us on Twitter! RSS 

News

Two NC cases of meningitis linked to recalled medication

  • Text size: + -
TWC News: Two NC cases of meningitis linked to recalled medication
Play now

Time Warner Cable video customers:
Sign in with your TWC ID to access our video clips.

  To view our videos, you need to
enable JavaScript. Learn how.
install Adobe Flash 9 or above. Install now.

Then come back here and refresh the page.

RALEIGH--An unusual form of meningitis linked to a recalled medication has a community on high alert.

Health experts have reached out to all North Carolina patients who received a recalled medication linked to a meningitis outbreak. At this point, two cases have been confirmed in the state.

The medication is being blamed for 105 cases and eight deaths across the country. It has raised concerns about the possibility of future recalls.

"We're taking these shots and we don't know what we're getting," said Durham resident, Brenda Williams.

The steroid is commonly used to ease back pain, and although the people in North Carolina who received the medication have been notified, concerns still run high about the possibility of future recalls.

"I'm glad it's not as bad here in certain areas," said Williams.

Health officials say the medication was distributed to 23 states. In North Carolina, three clinics are part of the recall including:

• High Point Surgery Center
• Surgical Center of Wilson
• North Carolina Orthopaedic Clinic in Durham.

"It's one that is not diagnosed with the usual tests that might be done for a patient with meningitis. We are making sure if any of these patients do have symptoms that seem like they could be meningitis that they're getting the appropriate tests done," said Dr. Zack Moore with the N.C. Division of Public Health.

Some of the symptoms include persistent headaches, stiff neck, and sensitivity to light and sound. Even though doctors say this type of meningitis is not contagious, the complications it comes with are critical.

"Some if not most of those patients did have strokes as a complication of their meningitis," said Moore.

Health experts say awareness is most important, which is a job that has the health department placing a community on high alert with hopes of curbing others from falling victim to the deadly outbreak.

The pharmacy that distributed the steroid has voluntarily recalled all of its products as a precaution.

10.11.12.247 ClientIP: 50.17.154.16 UserAgent: CCBot/2.0 (http://commoncrawl.org/faq/) Profile: TWCSAMLSP